advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Columbia, Missouri, USA:

I've had type 1 diabetes about five years now, and I also have multiple other autoimmune problems. I use an insulin pump, and my last hemoglobin A1c was 6.2%. I eat well, and my diabetes has always been under good control.

About two years ago, I developed some dark pink-red, clusters of (flat) round patches on my shins which blanch when pressed. They're not ulcerated, painful, or itchy at all. Mostly, I'm embarrassed because they look just horrible. I won't even wear shorts in the summer, and a bathing suit is out of the question. It's definitely not vitiligo, and it's definitely not going away.

I saw a dermatologist who thought that this is related to my diabetes and suggested cortisone injections, but I'm very reluctant to let anybody stick steroids in me that might make trouble for my blood glucoses. My endocrinologist has never seen skin lesions like I have, so I'm wondering if any of you have ever heard of this? If so, is it common? Should I use steroids in an attempt to fix a purely cosmetic problem?

Answer:

Diabetes shin lesions are fairly common. They result from minor trauma and are slow to heal. I am not sure if what you are describing is the same thing. You can also get necrotic areas on the shins which are also related to the diabetes.

I am not sure the steroid injections are worth it. Only you can decide that. You would be injecting steroids that would make your blood sugars worse, but you do have the insulin pump available to make adjustments. A more conservative approach would be to minimize new trauma and keep on doing a great job with your blood sugars.

JTL

DTQ-20031007182418
Original posting 20 Oct 2003
Posted to Complications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.